Wyoming, 2011

Damaging Wind in Wyoming, July 19, 2011

July 19, 2011 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced 60 mph wind gusts north of New Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced 60 mph wind gusts north of New Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 1:13 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 1:13 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE JUL 19 2011

.DISCUSSION...WATER VAPOR SHOWS PERSISTENT UPPER RIDGE OVER THE
CNTRL/NRN PLAINS WITH MONSOONAL PLUME EXTENDING ALONG THE SPINE OF
THE SRN/CNTRL ROCKIES NEWD THROUGH THE NRN PLAINS. SURFACE ANALYSIS
SHOWS WEAK TROF EXTENDING FROM NCNTRL MT THROUGH NCNTRL SD.

TONIGHT...ISOLD/SCT TSTMS WILL ONCE AGAIN DEVELOP WITHIN THE
MONSOONAL PLUME AND AFFECT NERN WY AND NWRN SD. SEVERE PARAMETERS
NOT VERY IMPRESSIVE SO OVERALL THREAT FOR SEVERE STORMS IS SMALL.
TEMPS WILL REMAIN QUITE WARM...WITH LOWS NEAR 80 IN PARTS OF OUR ERN
ZONES.

WEDNESDAY...AN UPPER LEVEL TROF CURRENTLY OVER THE PAC NW WILL RACE
EWD THROUGH THE NRN ROCKIES AND INTO THE NRN PLAINS. THIS WILL DRIVE
A COLD FRONT THROUGH OUR WRN ZONES IN THE MORNING AND THROUGH OUR
ERN ZONES BY AFTERNOON. WILL END THE EXTREME HEAT WARNING ACROSS
NWRN SD AT 12Z WEDNESDAY BUT KEEP GOING FOR SCNTRL SD THROUGH THE
DAY...ALTHOUGH THE WARNING MIGHT NEED TO BE CANCELLED EARLIER. WINDS
WILL BE QUITE GUSTY BEHIND THE COLD FRONT...ESPECIALLY OVER NWRN SD
SO WILL GO AHEAD AND ISSUE A WIND ADVISORY THAT AREA DURING THE DAY.
WINDS WILL QUICKLY DECREASE IN THE EVENING WITH HIGH PRESSURE
BUILDING INTO WRN SD.

THURSDAY...MODELS SHOW THE MONSOONAL PLUME SHIFTED TO OUR SOUTH/EAST
WITH IMPRESSIVE DRY SLOT EXTENDING FROM THE DESERT SW NEWD INTO THE
NRN PLAINS. THIS SHOULD PUT A LID ON ANY PCPN CHANCES. TEMPS WILL BE
NEAR TO SLIGHTLY ABOVE AVERAGE.

EXTENDED...WEST-SOUTHWEST FLOW ALOFT EARLY IN THE PERIOD WILL BRING
A CHANCE FOR SHOWERS AND STORMS FRIDAY. RIDGE WILL THEN BUILD BACK
OVER THE ROCKIES AND PLAINS FOR THE WEEKEND AND EARLY NEXT
WEEK...BRINGING MAINLY DRY WEATHER SATURDAY INTO EARLY NEXT WEEK.
TEMPERATURES WILL GENERALLY BE SLIGHTLY ABOVE AVERAGE...WITH HIGHS
MOSTLY IN THE MID 80S TO MID 90S.

&&

.AVIATION...VFR CONDITIONS CAN GENERALLY BE EXPECTED TONIGHT INTO
WEDNESDAY MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TONIGHT. THE BEST CHANCES WILL BE ACROSS NORTHEASTERN
WY...THE BLACK HILLS...AND NORTHWESTERN SD THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WARNING UNTIL 6 PM MDT /7 PM CDT/ WEDNESDAY FOR
     BENNETT-JACKSON-MELLETTE-TODD-TRIPP.

     EXCESSIVE HEAT WARNING UNTIL 6 AM MDT WEDNESDAY FOR HAAKON-
     NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.

     WIND ADVISORY FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-HAAKON-
     HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&

JOHNSON/CALDERON
Hazardous weather outlook, Jul 19, 1:49 PM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT TUE JUL 19 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
249 PM MDT (349 PM CDT) TUE JUL 19 2011

...EXCESSIVE HEAT WARNING FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA TONIGHT...
...EXCESSIVE HEAT WARNING FOR SOUTH CENTRAL SOUTH DAKOTA THROUGH
WEDNESDAY...
...WIND ADVISORY FOR NORTHWESTERN SOUTH DAKOTA WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL RANGE FROM 100 TO 113 DEGREES THIS
AFTERNOON ACROSS PORTIONS OF NORTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA.

A COUPLE OF THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN WYOMING AND
NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COOL FRONT WILL BRING GUSTY NORTHWEST WINDS TO 45 MPH ACROSS
NORTHWEST SOUTH DAKOTA ON WEDNESDAY. THE HEAT INDEX WILL REACH NEAR
100 DEGREES IN SOUTH CENTRAL SOUTH DAKOTA ON WEDNESDAY BEFORE THE
COOL FRONT ARRIVES LATER IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 19, 7:15 PM MST
Where
Crook County, 10 mi NNE of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.884, -104.752

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313964.